Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, May 3 to 4, 2006

May 3 to 4, 2006 · NWS OUN · 7 events in 3 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 5:55 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 3, 5:55 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED MAY 3 2006

LOWER LEVEL WIND FIELD SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE
44 HAS RESPONDED TO VIGOROUS CONVECTION NEAR LUBBOCK BY BACKING THE
LAST COUPLE HOURS...RESULTING IN DIFFLUENT FLOW AND EROSION OF
LOWER CLOUDS. VERY COMPLEX SCENARIO EVOLVING AS TSTM COMPLEX MOVES
EAST THIS EVENING WHILE ENCOUNTERING DEEPER MOISTURE...A LOW LEVEL
JET AND EVENTUAL INFLUENCE FROM SHORTWAVE TROUGH CURRENTLY IN NEW
MEXICO.

CONVECTIVE ELEMENTS ARE TRYING TO ORGANIZE BETWEEN WATONGA AND
FAIRVIEW WITHIN VICINITY OF THE COLD FRONT. CLOUD DEVELOPMENT AND
LOWEST CIN RESIDE NEAR AND EAST OF THIS LOCATION WHICH APPEARS MOST
PRIMED FOR POTENTIAL CONVECTION THE NEXT FEW HOURS.

HAVE ALREADY LOWERED POPS CONSIDERABLY THIS EVENING FOR AREAS EAST
OF INTERSTATE 44 WITH POPS INCREASING STEADILY THROUGHOUT THE NIGHT
AS THE NEW MEXICO SHORTWAVE TROUGH MOVES CLOSER WITH AN ASSOCIATED
LOW LEVEL JET.

ONCE THE WEAK PERTURBATION OVER NORTHERN OKLAHOMA EXITS THE REGION
OVER THE NEXT FEW HOURS...THERE MAY BE A LULL IN UPPER LEVEL
SUPPORT/DEEP ASCENT UNTIL THE NEXT TROUGH ARRIVES LATER TONIGHT.
EXTRAPOLATION OF THE SHORTWAVE TROUGH HAS IT ENTERING WESTERN PARTS
OF THE FORECAST AREA BY 3 AM...WITH IT LOOKING MORE LIKE A LATE
NIGHT CONVECTIVE EVENT THAT MAY CONTINUE INTO THE MORNING ON
THURSDAY.

DESPITE RELATIVELY WEAK VERTICAL SHEAR...INSTABILITY IS IMPRESSIVE
SUPPORTING LARGE HAIL AND LOCALLY HEAVY RAIN. WILL NEED TO MONITOR
FOR HEAVY RAIN NEAR AND JUST NORTH OF THE FRONTAL BOUNDARY WITH ONLY
SLOW FRONTAL AND STORM MOTION EXPECTED.

JAMES

-------------------------
355 PM CDT WED MAY 3 2006

.DISCUSSION...
A STRONG COLD FRONT NOW EXTENDS FROM JUST SOUTH OF WICHITA
KANSAS TO ALVA OKLAHOMA INTO THE TEXAS PANHANDLE BETWEEN AMARILLO
AND LUBBOCK. STORMS ARE BEGINNING TO FORM OVER SOUTHEAST KANSAS...
AND THESE STORMS SHOULD BACK-BUILD INTO SOUTH-CENTRAL KANSAS...
THEN NORTHWEST OKLAHOMA. THE RESULTING LINE IS THEN EXPECTED TO
MOVE SOUTHEAST INTO CENTRAL OKLAHOMA THIS EVENING. UPPER LEVEL
WAVES ARE ALSO EXPECTED TO AFFECT THE REGION OVERNIGHT... MOVING
NORTHEAST FROM TEXAS. THIS WILL KEEP THE PROBABILITIES OF
THUNDERSTORMS QUITE HIGH OVERNIGHT... ESPECIALLY ACROSS THE
SOUTHERN HALF OF OUR FORECAST AREA. A FEW OTHER THUNDERSTORMS OVER
OUR WESTERN NORTH TEXAS COUNTIES LATE THIS AFTERNOON PROBABLY WILL
NOT BE MAJOR CONTRIBUTORS TO THE OVERALL RAIN/THUNDERSTORM EVENT.

HEAVY RAIN WILL BE A CONCERN ONCE AGAIN TONIGHT. IT APPEARS THAT
THE RAIN WILL FALL OVER A LONG ENOUGH TIME... AND OVER AREAS
CAPABLE OF RECEIVING SEVERAL INCHES OF RAIN WITHOUT PROBLEMS... SO
THAT A FLOOD WATCH WILL NOT BE NEEDED. THIS WILL NEED TO BE
WATCHED... HOWEVER... SINCE SOME LOCATIONS MAY RECEIVE QUITE A LOT
OF RAIN IF STORMS BEGIN TO TRAIN.

THE EXACT EVOLUTION OF CONVECTION TONIGHT WILL MAKE A LOT OF
DIFFERENCE AS TO WHAT HAPPENS TOMORROW AND FRIDAY. FOR NOW... HAVE
GENERALLY TRENDED TOWARD THE GFS POPS... WHICH SEEM ABOUT AS
REASONABLE AS ANY OTHER SOLUTION.

OVERALL... FEW CHANGES OF ANY CONSEQUENCE WERE MADE BEYOND
TOMORROW... DUE MOSTLY TO UNCERTAINTIES IN THE SURFACE FEATURES...
AND DUE TO RELATIVELY LITTLE CHANGE IN THE OVERALL OUTLOOK BEYOND
TOMORROW. THE MAIN EXCEPTION IS THAT WE HAVE RAISED POPS A BIT ON
SATURDAY AND SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  69  52  69 /  70  70  50  40
HOBART OK         58  69  51  68 /  70  70  40  40
WICHITA FALLS TX  62  77  57  75 /  70  70  40  40
GAGE OK           51  64  45  62 /  60  60  40  40
PONCA CITY OK     54  67  49  65 /  60  70  60  40
DURANT OK         64  78  60  75 /  70  70  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, May 3, 8:28 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT WED MAY 3 2006

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
928 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
TEXAS...AND MOST OF WESTERN AND CENTRAL OKLAHOMA OVERNIGHT.

LOCATION...
SOUTH OF A LINE FROM MEDFORD TO CHEYENNE.

TIMING...
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE MOST LIKELY.

RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OVERNIGHT.

DISCUSSION...
THUNDERSTORMS THAT DEVELOPED OVER THE SOUTHERN TEXAS PANHANDLE THIS
EVENING WILL MOVE INTO WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA
OVERNIGHT...WITH A FEW OF THESE STORMS POSSIBLY BECOMING SEVERE.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER TONIGHT ALONG A COLD
FRONT THAT EXTENDS FROM ABOUT PONCA CITY TO CHEYENNE...AS THE LOW
LEVEL JET DEVELOPS...AND INFLUENCE INCREASES FROM AN APPROACHING
UPPER LEVEL DISTURBANCE. DESPITE RELATIVELY WEAK WIND SHEAR...
INSTABILITY WILL BE ADEQUATE TO SUPPORT A FEW STORMS WITH QUARTER
SIZE HAIL. SLOW STORM MOTION AND WEAK SHEAR MAY ALSO ALLOW ONE OR
MORE CLUSTERS OF STORMS TO DEVELOP...WHICH WOULD SUPPORT THE ADDED
POSSIBILITY OF WINDS TO 60 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...68 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN WILL LIKELY ACCOMPANY SOME STORMS TONIGHT...WHICH
MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING...WITH DISSIPATION
OCCURRING BY LUNCHTIME. ADDITIONAL STORMS MAY DEVELOP ALONG
ASSOCIATED OUTFLOW BOUNDARIES...AND A SOUTHWARD MOVING COLD
FRONT...WITH A FEW OF THESE STORMS POSSIBLY BECOMING SEVERE.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH SATURDAY AS THE STORM TRACK REMAINS CLOSE TO THE
AREA AND MULTIPLE SURFACE FRONTS MOVE INTO THE AREA. INSTABILITY AND
WIND FIELDS WILL ALSO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS MOST
DAYS. AFTER A BRIEF BREAK LATE IN THE WEEKEND...THUNDERSTORM CHANCES
WILL RETURN EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MAY 4.

JAMES

In the hours before

Special weather statement, May 3, 9:48 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1048 PM CDT WED MAY 3 2006

TXZ087-040400-
KNOX TX-
1048 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FAR SOUTHWEST KNOX COUNTY...
ABOUT 6 MILES WEST OF KNOX CITY... WILL CONTINUE MOVING SOUTHEAST
AROUND 20 MPH. THIS STORM... WHICH LIKELY CONTAINS HAIL AND WINDS TO
NEAR 50 MPH... WAS PART OF A COMPLEX OF SEVERE STORMS OVER HASKELL
AND STONEWALL COUNTIES.
Special weather statement, May 3, 10:14 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1114 PM CDT WED MAY 3 2006

OKZ014-021-040445-
ROGER MILLS OK-BECKHAM OK-
1114 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM REYDON TO ELK CITY...
MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WINDS
TO 45 MPH ARE LIKELY WITH THESE STORMS.

CJS
Local storm report, May 3, 10:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     KNOX CITY               33.42N 99.82W
05/03/2006  E60.00 MPH       KNOX               TX   LAW ENFORCEMENT

1115 PM     HAIL             KNOX CITY               33.42N 99.82W
05/03/2006  E0.88 INCH       KNOX               TX   LAW ENFORCEMENT

&&

CJS
Special weather statement, May 3, 10:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1138 PM CDT WED MAY 3 2006

OKZ016-022-040500-
CUSTER OK-WASHITA OK-
1138 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED FROM NEAR THE FOSS RESERVOIR TO
JUST SOUTH OF WEATHERFORD... AND WERE MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH
FREQUENT LIGHTNING.

CJS
Special weather statement, May 3, 10:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT WED MAY 3 2006

TXZ088-040530-
BAYLOR TX-
1153 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF BOMARTON AT 1153
PM CDT...MOVING EAST AT 20 MPH. HAIL TO THE SIZE OF DIMES AND WINDS
TO 50 MPH ARE LIKELY WITH THIS STORM.

CJS
Special weather statement, May 3, 11:02 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1202 AM CDT THU MAY 4 2006

OKZ016-017-023-040530-
BLAINE OK-CUSTER OK-CADDO OK-
1202 AM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO AND CUSTER
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
ARAPAHO...TO WEATHERFORD TO BINGER AT 1202 AM CDT...MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL UP TO THE SIZE OF DIMES AND WINDS NEAR 40 MPH ARE
POSSIBLE.

CJS

The radar

The Norman radar (KTLX), 132 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
May 3, 11:10 PM CST
Where
Custer County, Weatherford
Measured
2.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.533, -98.717

Golfball to tennis ball size hail was reported by KWTV Channel 9.

Hail, Payne

When
May 4, 12:05 AM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.117, -97.067

Thunderstorm Wind, Payne

When
May 4, 12:05 AM CST
Where
Payne County, Stillwater
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
36.117, -97.067

Tree limbs, up to 12 inches in diameter, were downed.

Hail, Payne

When
May 4, 12:50 AM CST
Where
Payne County, Perkins
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -97.033

Thunderstorm Wind, Payne

When
May 4, 1:03 AM CST
Where
Payne County, Cushing
Measured
50 kt (58 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -96.767

Hail, Payne

When
May 4, 1:03 AM CST
Where
Payne County, Cushing
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -96.767

Thunderstorm Wind, Cotton

When
May 4, 3:35 AM CST
Where
Cotton County, 1 mi NW of Walters
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.367, -98.317

Wind gust was measured by the Oklahoma mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509187, 5509188, 5509189, 5509190, 5509191, 5509192, 5509193.